The Onondaga County Health Department reports that fourteen suspected overdoses occurred over a 24-hour period on November 23rd and 24th. Overdose Detection Mapping Application Program (ODMAP) data has shown that, while this issue is prevalent throughout the county, recent reports show a concentration in the North and West sides of the City of Syracuse, with sporadic events in the Baldwinsville and Fayetteville areas. Unconfirmed reports link some occurrences to drugs sold in wax bags with a blue crown similar to the Rolex logo stamped on it.
While the substances involved in these overdoses are yet to be confirmed, since the beginning of 2020 approximately 92% of the drug-related fatalities in Onondaga County have been fentanyl-related. Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous. Powdered fentanyl looks like many other drugs and is commonly mixed with drugs like heroin, cocaine, and methamphetamine to make pills that resemble other prescription opioids. For this reason, fentanyl-laced drugs are extremely dangerous, and many people may not know they are using a substance that contains an opioid.
Onondaga County Health Commissioner Dr. Indu Gupta states, “As we go into the holiday weekend, keep watch for any signs of unusual behavior in your loved ones. The holiday season can trigger both bad and good forms of emotions and stress, which can cause increased rates of substance use.”
These behaviors could include:
- Drastic mood changes, including irritability and defensiveness
- Loss of interest in things they were once passionate about
- Changes in sleep habits
- Isolation from family or friends
- New financial difficulties
You are encouraged to talk with your loved one if you notice any signs of a substance-use disorder. You can find tips from the Substance Use and Mental Health Services Administration on starting the conversation https://www.samhsa.gov/sites/default/files/starting-the-conversation-guide.pdf.
The Onondaga County Health Department continues to warn people that taking illegal drugs is dangerous. Those who choose to use them should take advantage of harm reduction services that can reduce risk of dying from an overdose. Call or text the Onondaga County Health Department at 315-418-5365 for access to free Naloxone and fentanyl test strips, as well as access harm reduction services through the local Drug User Health Hub, ACR Health at (315) 475-2430. For information and linkage to local treatment and/or harm reduction services, please call 2-1-1.